MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN JOURNEY / JOURNEY II KNEE IMPL; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. UNKN JOURNEY / JOURNEY II KNEE IMPL; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number UNKN01200301
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Swelling/ Edema (4577)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: case (b)(4).
 
Event or Problem Description
It was reported that, after a right tka surgery had been performed on (b)(6) 2014 due to osteoarthritis, the patient has experienced ongoing pain a swelling.This adverse event has been treated by multiple approaches, including a knee aspiration and steroid injection on 31-jan-2018.Bone scans confirmed large joint effusion and patellar maltracking, for which, on (b)(6) 2018, bilateral knee release was performed to address this kneecap positioning problem.A second knee aspiration was performed on (b)(6) 2019.Patient's pain and swelling is still ongoing.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices, could not be returned for evaluation.However the unsatisfactory experience can be confirmed.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported ongoing pain and swelling could not be determined.The provided right knee x-rays do not indicate a root cause.However, no x-rays images or reports were not provided from 2018 thru 2024, for evaluation or comparison.We cannot rule out a possible trauma, the patient¿s age, history of osteoarthritis, neuropathy, gout, bone quality, alcohol usage, activity level as contributory factors.Since these adverse events are still ongoing, no further clinical/medical assessment can be rendered at this time.The impact of the patient beyond that which has already reported cannot be determined if the reported adverse events have not been resolved.Devices´ batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.For the patella a review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the rest of the devices, a review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks, and made aware of possible adverse effects.The patient should be warned that that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKN JOURNEY / JOURNEY II KNEE IMPL
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19121440
Report Number1020279-2024-00757
Device Sequence Number12672878
Product Code JWH
UDI-Device Identifier00885556170069
UDI-Public00885556170069
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue NumberUNKN01200301
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2024
Supplement Date Received by Manufacturer06/10/2024
Initial Report FDA Received Date04/16/2024
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GNS II RESURF PAT 35MM / 71420578; JOURNEY TIBIA BASE NP RT SZ 8 / 74022218; JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM / 74027271
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight95 KG